Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 262, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 3, 2018, 9:22 PM CDT for Burke County, Renville County, Ward County, North Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2018, 9:22 PM CDT (02:22 UTC)
- Expired
- Sep 3, 2018, 10:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Burke County, ND, Renville County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 92 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 9:32 PM CDT | HAIL 1.25 | 12 N Norma, ND | QUARTER TO HALF DOLLAR SIZED HAIL BEGAN AT AT 932 PM AND LASTED 5 MINUTES UNTIL 937 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 5:44 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1312 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.9
The text
As transmitted.
184
WUUS53 KBIS 040222
SVRBIS
NDC013-075-101-040300-
/O.NEW.KBIS.SV.W.0262.180904T0222Z-180904T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
922 PM CDT MON SEP 3 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Ward County in north central North Dakota...
Northwestern Renville County in north central North Dakota...
Eastern Burke County in northwestern North Dakota...
* Until 1000 PM CDT.
* At 922 PM CDT, a severe thunderstorm was located 8 miles east of
Bowbells, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Ward...northwestern Renville and northeastern Burke
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4873 10186 4877 10223 4900 10204 4900 10157
TIME...MOT...LOC 0222Z 219DEG 39KT 4882 10207
HAIL...1.50IN
WIND...60MPH
$$
EDWARDS2 follow-up statements
790
WWUS53 KBIS 040234
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
934 PM CDT MON SEP 3 2018
NDC101-040243-
/O.CAN.KBIS.SV.W.0262.000000T0000Z-180904T0300Z/
Ward ND-
934 PM CDT MON SEP 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central North Dakota.
LAT...LON 4875 10185 4880 10202 4881 10202 4881 10205
4884 10218 4900 10204 4900 10160
TIME...MOT...LOC 0233Z 219DEG 39KT 4892 10195
$$
NDC013-075-040300-
/O.CON.KBIS.SV.W.0262.000000T0000Z-180904T0300Z/
Renville ND-Burke ND-
934 PM CDT MON SEP 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN RENVILLE AND NORTHEASTERN BURKE COUNTIES...
At 933 PM CDT, a severe thunderstorm was located 14 miles west of
Sherwood, or 15 miles northeast of Bowbells, moving northeast at 45
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4875 10185 4880 10202 4881 10202 4881 10205
4884 10218 4900 10204 4900 10160
TIME...MOT...LOC 0233Z 219DEG 39KT 4892 10195
HAIL...2.00IN
WIND...60MPH
$$
EDWARDS633
WWUS53 KBIS 040257
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
957 PM CDT MON SEP 3 2018
NDC013-075-040306-
/O.EXP.KBIS.SV.W.0262.000000T0000Z-180904T0300Z/
Renville ND-Burke ND-
957 PM CDT MON SEP 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENVILLE AND
NORTHEASTERN BURKE COUNTIES WILL EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with a
thunderstorm that has formed over northwest Renville County.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central North Dakota.
LAT...LON 4875 10185 4880 10202 4881 10202 4881 10205
4884 10218 4900 10204 4900 10160
TIME...MOT...LOC 0256Z 219DEG 39KT 4911 10171
$$
EDWARDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:35 PM CDT, 5 hours 47 minutes earlier.
Area forecast discussion, Sep 3, 3:35 PM CDT, 5 hours 47 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 335 PM CDT Mon Sep 3 2018 .SHORT TERM...(This evening through Tuesday) Issued at 229 PM CDT Mon Sep 3 2018 Thunderstorms are the main focus in the short term period. Overall, there are very few changes this forecast period from the previous forecast. Convection still looks to develop between 5-6 pm cdt per latest CAM model output. This is slightly later than earlier runs of the CAMS and also a little farther south. However, convection does expand quickly northward into SE Saskatchewan and SW Manitoba. Storm mode still indicates a blend with discrete supercells possible early on (especially south) with a transition to multicellular and QLCS later tonight. SPC day 1 outlook did expand the slight risk area a little farther east along the Canadian border. Latest iterations of the HRRR are supporting a possible QLCS segment pushing into the Turtle mountains late this evening. Stronger Bulk shear along the Canadian border with shear aligned almost due parallel to the convective line would support this scenario. After 06 UTC Convection appears to diminish as it moves into a more strongly capped environment over central and eastern ND, combined with the diurnal increase in CIN with the loss of heating. Continued a mention of severe this early evening west and mid to late evening central, extending as far east as a line from around Hettinger to near Bismarck and into the Turtle mountains. Areas east of this, at this time, would appear to have a limited chance of severe weather late tonight. Convection may linger through the morning over the southern James River Valley. Although we are only expecting shower activity with a slight chance of thunder. Cool high pressure builds over the area through the remainder of the day Tuesday, with temperatures in the low 60s northwest to the lower 70s in the southern James River Valley. .LONG TERM...(Tuesday night through Monday) Issued at 229 PM CDT Mon Sep 3 2018 We have introduced patchy frost into the forecast across the northwest and north central Late Tuesday night into Wednesday morning as Cool high pressure slides into northern ND by 12 UTC Wednesday. We utilized guidance on the cooler side of the envelope of solutions, but not the coolest. Later shifts can adjust as needed but we will need to monitor for possible frost/freeze highlights mainly along and north of the highway 200 corridor. Quiet weather is in store Wednesday through Thursday. A blend of model guidance produces a chance of showers and thunderstorms Thursday night into Friday morning, mainly along the International Border in an area of warm advection and weak impulsed moving through a quasi-zonal flow. Another wave moves through the region Saturday into Sunday but models are not in as good agreement here, but it does result in some slight chance pops. After the cooldown on Wednesday, Temperatures quickly rebound to values near normal through the remainder of the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 229 PM CDT Mon Sep 3 2018 VFR conditions to begin the 18Z TAF period. Scattered to broken low vfr Ceilings this afternoon at KJMS. Otherwise clear skies elsewhere until convection begins late afternoon/early evening. Kept a VCTS at KISN as thinking now is convection may develop just east of here. Added a Tempo period at KDIK and KMOT for convection in the 03-06 UTC timeframe. With move uncertainty with convection farther east, just added a VCTS at KBIS and KJMS using latest HRRR for guidance on timing. After convection moves through winds become north to northwest and remain northerly through the rest of the 18Z TAF period. We did add a mention of MVFR ceilings developing at KJMS late tonight and lingering into Tuesday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Sep 3, 9:19 PM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 919 PM CDT Mon Sep 3 2018 NDZ003-004-010>012-018>021-032>034-040>045-050230- Renville-Bottineau-Mountrail-Ward-McHenry-Dunn-Mercer-Oliver- McLean-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams- Sioux- 919 PM CDT Mon Sep 3 2018 /819 PM MDT Mon Sep 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are possible until midnight. Large hail up to half dollar size and wind gusts as high as 70 mph are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are activated. NDZ005-013-022-023-025-035>037-046>048-050-051-050230- Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- 919 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009-017-031-050230- Divide-Burke-Williams-McKenzie-Golden Valley- 919 PM CDT Mon Sep 3 2018 /819 PM MDT Mon Sep 3 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JP Martin
In the hours before
Local storm report, Sep 3, 7:43 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FUNNEL CLOUD 4 ENE MUD BUTTES 46.05N 103.69W
09/03/2018 BOWMAN ND AIRPLANE PILOT
EARLIER FUNNEL DISSIPATED AND ANOTHER FUNNEL
CLOUD HAD DEVELOPED.
&&Local storm report, Sep 3, 8:07 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
807 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL BELFIELD 46.89N 103.19W
09/03/2018 M1.00 INCH STARK ND TRAINED SPOTTER
HAIL UP TO QUARTER SIZE BEGAN AT 750 PM AND
LASTED UNTIL 755 PM.
&&Local storm report, Sep 3, 8:35 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL NEW TOWN 47.98N 102.49W
09/03/2018 E0.75 INCH MOUNTRAIL ND PUBLIC
&&Local storm report, Sep 3, 8:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL BELFIELD 46.89N 103.19W
09/03/2018 E0.88 INCH STARK ND TRAINED SPOTTER
LOTS OF NICKEL SIZE HAIL FALLING.
&&Local storm report, Sep 3, 9:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL BELFIELD 46.89N 103.20W
09/03/2018 E1.00 INCH STARK ND PUBLIC
QUARTER SIZED HAIL AND WINDS TO 40 MPH.
&&Local storm report, Sep 3, 9:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
918 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL BELFIELD 46.88N 103.20W
09/03/2018 M1.25 INCH STARK ND LAW ENFORCEMENT
HALF DOLLAR SIZE HAIL AND MINOR STREET
FLOODING IN BELFIELD.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:10 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 65 min |
| Sep 3, 7:16 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 59 min |
| Sep 3, 7:22 PM CDT | Tornado Warning | BIS | Bowman | 23 min |
| Sep 3, 7:29 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Slope, Stark | 61 min |
| Sep 3, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 28 min |
| Sep 3, 7:47 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 58 min |
| Sep 3, 7:58 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 62 min |
| Sep 3, 8:09 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 66 min |
| Sep 3, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Stark | 50 min |
| Sep 3, 9:17 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 43 min |
| Sep 3, 9:23 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 52 min |
| Sep 3, 11:01 PM CDT | Special Weather Statement | BIS | Oliver | 29 min |
| Sep 4, 12:08 AM CDT | Special Weather Statement | BIS | Sheridan | 52 min |
| Sep 4, 12:20 AM CDT | Special Weather Statement | BIS | Morton | 40 min |
| Sep 4, 1:16 AM CDT | Special Weather Statement | BIS | Burleigh | 44 min |
| Sep 4, 2:03 AM CDT | Special Weather Statement | BIS | Burleigh | 42 min |
| Sep 4, 3:06 AM CDT | Special Weather Statement | BIS | Kidder | 39 min |
| Sep 4, 3:57 AM CDT | Special Weather Statement | BIS | Stutsman | 48 min |
| Sep 4, 6:58 AM CDT | Special Weather Statement | BIS | Logan | 47 min |
| Sep 4, 7:36 AM CDT | Special Weather Statement | BIS | Logan | 39 min |
| Sep 4, 8:09 AM CDT | Special Weather Statement | BIS | LaMoure | 51 min |
| Sep 4, 8:51 AM CDT | Special Weather Statement | BIS | LaMoure | 24 min |
| Sep 4, 2:50 PM CDT | Frost Advisory | BIS | Bottineau, Burke, Divide, McHenry, McKenzie, Mountrail and 4 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.